Alert archive / Texas / River Flood Warnings in 2009
River Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Apr 17, 2009, 8:27 AM CDT for Crockett County, Pecos County, Terrell County, Texas. It took effect at Apr 17, 2009, 12:06 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2009, 8:27 AM CDT (13:27 UTC)
- In effect from
- Apr 17, 2009, 12:06 PM CDT
- Expired
- Apr 17, 2009, 4:25 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- Minor
Counties Crockett County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pecos River 3 miles ESE of Sheffield (SPCT2).
- Action stage
- 23 ft
- Minor stage
- 28 ft
- Moderate stage
- 29 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08447000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:16 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Apr 17, 6:16 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 AM CDT FRI APR 17 2009
.DISCUSSION...
SEE LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH THE NEXT 24 HOURS. WEST TO SOUTHWEST WINDS WILL
INCREASE TO 15 TO 20KT THIS AFTERNOON AT ALL TAF SITES WITH A FEW
GUSTS TO 25KT. WINDS WILL DIMINISH AFTER 18/00Z. 67
&&
.PREV DISCUSSION... /ISSUED 436 AM CDT FRI APR 17 2009/
DISCUSSION...
SATELLITE IMAGERY SHOWS A LARGE MCS MEANDERING ENE INTO NORTH
CENTRAL TEXAS...W/AREA RADARS SHOWING THE TAIL END OF THE LAST CELL
IN TERRELL COUNTY...AND A FEW RESIDUAL SHRA TO THE NORTH. THESE
WILL BE COVERED W/A SLIGHT CHANCE SHRA OVER THE EASTERN-TIERED
COUNTIES BY ISSUANCE TIME. MEANWHILE...LATEST SFC ANALYSIS PLACES
THE DRYLINE/COLD FRONT NEAR KAMH-KLES-KMAF-K6R6. MPE STP/S FROM
THIS EVENT RANGED AS HIGH AS 2.5+ INCHES IN EASTERN PECOS
COUNTY...W/ISOLATED SIMILAR AMOUNTS OVER THE NE PB/WRN LOW ROLLING
PLAINS.
OTHERWISE...WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH CENTERED OVER
NM...W/MODELS TAKING IT SLOWLY NE TO SW KS BY 18Z
SATURDAY...FOLLOWED BY DRY...NW FLOW ALOFT. THIS WILL RESULT IN
BELOW NORMAL TEMPS THRU MONDAY...AFTER WHICH UPPER RIDGING BEGINS
BUILDING IN FROM THE SW CONUS. GFS IS FASTER THAN THE DGEX/ECMWF IN
MOVING THE RIDGE EAST. GFS MODEL TEMP PROGS/FORECAST SOUNDINGS
SUGGEST GUIDANCE NUMBERS LOOK REASONABLE THRU ABOUT TUESDAY
AFTERNOON...BUT STAY TOO COOL AS THE RIDGE BUILDS IN...ESPECIALLY IF
THE SLOWER DGEX/ECMWF SOLUTIONS PAN OUT.
FIRE WEATHER...
POOR TO FAIR RECOVERY IS EXPECTED GENERALLY TO THE WEST OF THE PECOS
RIVER...EXCEPT OVER THE LOWER TRANS PECOS WHERE RECOVERY WILL BE
HIGHER. OVER THE REST OF THE AREA...RECOVERY WAS GOOD TO EXCELLENT.
THE BASE OF A LARGE UPPER LEVEL SYSTEM WILL TRAVERSE THE AREA
TODAY. TEMPERATURES WILL BE COOLER THAN YESTERDAY...BUT DRIER AIR
WILL ALSO SPREAD EASTWARD OVER THE REGION. THINK MINIMUM AFTERNOON
RH/S WILL DROP TO 5 TO 10 PERCENT ALONG AND WEST OF A SEMINOLE TO
MIDLAND TO SANDERSON LINE. FURTHER EAST...STORM TOTAL PRECIPITATION
AND MPE ESTIMATES INDICATE A SHARP WESTERN EDGE TO THE PRECIPITATION
THAT FELL OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...
STOCKTON PLATEAU AND LOWER TRANS PECOS. THEREFORE...THINK MINIMUM
RH/S OF 15 TO 25 PERCENT WILL OCCUR IN THESE AREAS.
MODELS ARE INDICATING WIND SPEEDS WILL STAY BELOW 20 MPH SUSTAINED
MOST LOCATIONS TO THE WEST OF THE PECOS RIVER THIS AFTERNOON.
HOWEVER...A TIGHT HEIGHT GRADIENT WILL EXIST OVER THE WESTERN HALF
OR SO OF THE FORECAST AREA THIS AFTERNOON WITH A STRONG SHORTWAVE
TROUGH SKIRTING SOUTHEAST NEW MEXICO BY LATE AFTERNOON. THE LATEST
RUC ALSO INDICATED QUITE A BIT STRONGER MID LEVEL WINDS THAN THE
REST OF THE AVAILABLE MODEL DATA. THINK THE SUBSIDENCE TO THE SOUTH
OF THIS STRONG WAVE COMBINED WITH THE STRONGER WINDS INDICATED BY
THE RUC WILL YIELD SURFACE WIND SPEEDS OF 20 TO 30 MPH OVER MUCH OF
THE WESTERN CWA THIS AFTERNOON. HAVING SAID ALL THAT..WILL
UPGRADE TO A RED FLAG WARNING IN THE GUADALUPE MOUNTAINS...AND
EXPAND THE RED FLAG WARNING TO INCLUDE LOCATIONS ALONG AND WEST OF A
TATUM...HOBBS...KERMIT...FORT STOCKTON...ALPINE LINE. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED TO OCCUR BETWEEN 17/18Z AND 18/00Z.
AFTER WINDS DIMINISH THIS EVENING...EXPECTING RECOVERY WILL BE POOR
TO FAIR OVER ALL BUT NORTHERN PORTIONS OF THE FORECAST AREA WHERE
FAIR TO GOOD RECOVERY IS EXPECTED. NEAR CRITICAL TO CRITICAL FIRE
WEATHER CONDITIONS COULD AGAIN OCCUR SATURDAY AFTERNOON GENERALLY
WEST OF THE PECOS RIVER. HOWEVER...WIND SPEEDS APPEAR TO BE TOO
WEAK FOR SUSTAINED SURFACE WINDS OF 20 MPH OR GREATER AT THIS TIME
AND WILL NOT ISSUE A FIRE WEATHER WATCH YET. INSTEAD WILL HAVE THE
DAY SHIFT TAKE A LOOK TO SEE WHETHER WINDS MAY BE STRONGER THAN
CURRENTLY FORECAST.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...PECOS...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
67/44Hazardous weather outlook, Apr 17, 4:16 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 AM CDT FRI APR 17 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 416 AM CDT FRI APR 17 2009 /316 AM MDT FRI APR 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WESTERLY WIND OF 20 MPH OR GREATER WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER TO CREATE CRITICAL FIRE WEATHER CONDITIONS ALONG AND WEST OF A TATUM TO HOBBS TO KERMIT TO FORT STOCKTON TO ALPINE LINE THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS FROM 1 PM TO 7 PM CDT. WIND SPEEDS OF 30 TO 40 MPH AND GUSTS TO 55 MPH COULD OCCUR THROUGH THE GUADALUPE MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 17, 4:48 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 AM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
04/11/2009 M1.75 INCH MIDLAND TX NWS EMPLOYEE
&&
JDLocal storm report, Apr 17, 5:28 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 1 W COLORADO CITY 32.40N 100.88W
04/17/2009 MITCHELL TX LAW ENFORCEMENT
SERVICE ROAD BETWEEN PRISON AND RIVER BRIDGE COMPLETELY
INUNDATED.
&&
JDLocal storm report, Apr 17, 6:44 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 AM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GAIL 32.77N 101.45W
04/16/2009 E0.75 INCH BORDEN TX EMERGENCY MNGR
DIME TO PENNY HAIL
0515 PM HAIL GAIL 32.77N 101.45W
04/16/2009 E1.25 INCH BORDEN TX PUBLIC
0525 PM HAIL 5 NE MIDLAND 32.05N 102.02W
04/16/2009 E0.75 INCH MIDLAND TX PUBLIC
0541 PM HAIL STANTON 32.13N 101.79W
04/16/2009 E0.88 INCH MARTIN TX PUBLIC
0548 PM HAIL STANTON 32.13N 101.79W
04/16/2009 E0.75 INCH MARTIN TX PUBLIC
0604 PM HAIL MIDLAND 32.00N 102.08W
04/16/2009 E0.50 INCH MIDLAND TX NWS EMPLOYEE
.25 TO .5 INCH HAIL
0615 PM HAIL 10 W MIDLAND 32.00N 102.25W
04/16/2009 E0.50 INCH MIDLAND TX PUBLIC
.25 TO .5 INCH HAIL
0704 PM HAIL GARDENDALE 32.02N 102.37W
04/16/2009 E1.00 INCH ECTOR TX TRAINED SPOTTER
0810 PM HAIL LENORAH 32.31N 101.88W
04/16/2009 E1.50 INCH MARTIN TX TRAINED SPOTTER
0815 PM HAIL LENORAH 32.31N 101.88W
04/16/2009 E1.00 INCH MARTIN TX TRAINED SPOTTER
0849 PM HAIL W TARZAN 32.31N 101.98W
04/16/2009 E0.88 INCH MARTIN TX NWS EMPLOYEE
0850 PM HAIL 5 S ANDREWS 32.25N 102.55W
04/16/2009 E1.00 INCH ANDREWS TX TRAINED SPOTTER
0853 PM TORNADO 5 NW BIG SPRING 32.30N 101.54W
04/16/2009 HOWARD TX TRAINED SPOTTER
0905 PM TORNADO FAIRVIEW 32.36N 101.52W
04/16/2009 HOWARD TX TRAINED SPOTTER
0930 PM HAIL 15 N CRANE 31.61N 102.35W
04/16/2009 E1.75 INCH CRANE TX TRAINED SPOTTER
0930 PM HAIL 2 E LENORAH 32.31N 101.85W
04/16/2009 E0.88 INCH MARTIN TX NWS EMPLOYEE
1025 PM HAIL BIG SPRING 32.25N 101.48W
04/16/2009 E0.88 INCH HOWARD TX TRAINED SPOTTER
1027 PM HAIL BIG SPRING 32.25N 101.48W
04/16/2009 E1.00 INCH HOWARD TX TRAINED SPOTTER
1030 PM HAIL 7 W BAKERSFIELD 30.89N 102.42W
04/16/2009 E1.00 INCH PECOS TX LAW ENFORCEMENT
1030 PM HAIL BIG SPRING 32.25N 101.48W
04/16/2009 E1.00 INCH HOWARD TX TRAINED SPOTTER
1033 PM HAIL 2 N BIG SPRING 32.28N 101.48W
04/16/2009 E1.00 INCH HOWARD TX TRAINED SPOTTER
1036 PM FLASH FLOOD 11 NW BIG SPRING 32.36N 101.61W
04/16/2009 HOWARD TX LAW ENFORCEMENT
4 FEET OF WATER OVER FM 2230, HIGHWAY IS WASHED OUT, DPS
IS CLOSING ROAD
1052 PM HAIL COAHOMA 32.29N 101.31W
04/16/2009 E1.00 INCH HOWARD TX TRAINED SPOTTER
1230 AM FLASH FLOOD 1 W COLORADO CITY 32.40N 100.88W
04/17/2009 MITCHELL TX LAW ENFORCEMENT
SERVICE ROAD BETWEEN PRISON AND RIVER BRIDGE COMPLETELY
INUNDATED.
&&
JDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 59 min |
| Apr 16, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 27 min |
| Apr 16, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 62 min |
| Apr 16, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 55 min |
| Apr 16, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 44 min |
| Apr 16, 8:50 PM CDT | Tornado Warning | MAF | Howard, Martin | 40 min |
| Apr 16, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Pecos | 44 min |
| Apr 16, 9:07 PM CDT | Tornado Warning | MAF | Martin | 23 min |
| Apr 16, 9:27 PM CDT | Tornado Warning | MAF | Martin | 63 min |
| Apr 16, 9:28 PM CDT | Tornado Warning | MAF | Borden, Howard | 32 min |
| Apr 16, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| Apr 16, 9:52 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 53 min |
| Apr 16, 9:57 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Apr 16, 10:00 PM CDT | Tornado Warning | MAF | Borden, Scurry | 30 min |
| Apr 16, 10:15 PM CDT | Tornado Warning | MAF | Howard | 60 min |
| Apr 16, 10:26 PM CDT | Tornado Warning | MAF | Borden, Scurry | 34 min |
| Apr 16, 10:27 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Apr 16, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| Apr 16, 10:35 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Apr 16, 10:48 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 57 min |
| Apr 16, 10:52 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 38 min |
| Apr 16, 11:09 PM CDT | Tornado Warning | MAF | Mitchell | 66 min |
| Apr 16, 11:27 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 33 min |
| Apr 17, 12:07 AM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Apr 17, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 37 min |
| Apr 17, 12:15 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| Apr 17, 4:58 AM CDT | Red Flag Warning | MAF | Loving, Pecos, Ward, Winkler | 14 hr |
| Apr 17, 8:27 AM CDT | River Flood Warning | MAF | Crockett, Terrell | 8 hr |
Nearby
River Flood Warnings in Texas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.